Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2004, 3:37 PM MDT for Boulder County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 3:37 PM MDT (21:37 UTC)
- Expired
- Jul 28, 2004, 4:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Boulder County, CO
The radar
The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 282137 SVRBOU COC013-282230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 335 PM MDT WED JUL 28 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO * UNTIL 430 PM MDT * AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF LONGMONT...OR ABOUT 23 MILES SOUTH OF FORT COLLINS...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... NORTHEASTERN BOULDER...LONGMONT AND NIWOT. LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4025 10506 4025 10527 4000 10518 4001 10505 $$ COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:15 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 28, 2:15 PM MDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 215 PM MDT WED JUL 28 2004 .SHORT TERM DISCUSSION...STORMS ARE HAVING A DIFFICULT TIME IN POST-FRONTAL ENVIRONMENT. SUBSIDENCE HAD PUT THE KIBOSH ON STORMS THRU THE ELY AFTN...BUT CONVECTION HAS BEEN ON THE UPSWING THE PAST 15-30 MINUTES. ACARS DATA INDG DECENT LAPSE RATES THRU 850-500 MB AND WITH THE GOOD MSTR AVBL IN THIS LYR TSTMS WL BCM MORE WDSPRD ALG THE FTHILLS AND IN THE HIGH COUNTRY THIS AFTN. STEERING WINDS ARE FM THE NORTH...SO NOT EXPECTING MUCH TO MIGRATE EAST OF I-25 THIS AFTN. STORMS ARE OF THE PULSE VARIETY AS ATM NOT TOO WELL SUITED TO DEEP SUSTAINED CONVECTION TODAY. A FEW STORMS NR THE WY BORDER MAY PRODUCE SOME HAIL...BUT NO WIDESPREAD SVR OUTBREAK EXPECTED TODAY. FLOODING NOT TOO LIKELY EITHER AS THE UPSLOPE THAT WAS EXPECTED TODAY IS NOT COMING TO FRUITION. OUT ON THE PLAINS...A WEAK WAVE MOVG THRU NEBR THIS AFTN WILL HELP SPARK CONVECTION IN THE NEBR PANHNDL THIS AFTN...SOME OF WHICH MAY SPILL INTO OUR AREA DUE TO THE NELY STEERING WINDS. STORMS SHOULD COME TO AN END AFTER SUNSET. TMRW...ANOTHER WEAK WAVE WL PASS THRU THE AREA. DIV-Q FIELDS INDG SOME WEAK LIFT ARND 18Z. MSTR WL BE A LTL LESS DEEP UNTIL LATE IN THE AFTN WHEN MSTR PROGD TO INCRS IN THE UPR LVLS. SELY FLOW NR THE SFC WL INCRS DURING THE AFTN...BUT PRESS GRADS INDG WIND VELOCITIES WL BE PRETTY WEAK UNTIL 00Z. MDLS INDG A DENVER CYCLONE WL DVLP... BUT THE WINDS MAY BE TOO WEAK UNTIL LATE IN THE DAY...SO WINDS MAY NOT BCM NELY ACRS THE CITY UNTIL 22Z OR SO. FOR THAT REASON...WL GO A COUPLE OF DEGREES ABV GFS GDNC NUMBERS WHICH HAVE BEEN RUNNING TOO COOL ANYWAY WITH MAX TEMPS ARND 80 FOR THE FNT RANGE. SCT AFTN TSTMS XPCTD AGAIN...BUT PLAINS MAY BE TOO STBL FOR MUCH TO DVLP THERE. WL TRIM BACK POPS TO THE ISOLD CATEGORY EXCEPT IN THE FTHILLS AND FRONT RANGE WHERE WE WILL HOLD ONTO LOW SCT POPS. .LONG TERM DISCUSSION...BIGGEST CHANGE TO THE LONG TERM PORTION OF THE FCST WILL BE TO REDUCE AND/OR ELIMINATE POPS FRIDAY...SATURDAY AND SUNDAY. MODELS HAVE BEEN TRENDING DRIER WITH EACH RUN...AND TODAY/S RUNS WERE NO EXCEPTION. EVEN THOUGH BOTH THE ETA AND GFS SHOWED THE PRESENCE OF A WELL DEVELOPED DENVER CYCLONE ON THURSDAY...AND THE DEVELOPMENT OF LOW LEVEL UPSLOPE FLOW WITH PASSAGE OF A FRONTAL SURGE ON FRIDAY...FORCING FOR THUNDERSTORMS LOOKS MARGINAL WITH MID-LEVELS CONTINUING TO DRY AND STABILIZE WITH THE APPROACHING UPPER LEVEL RIDGE. MODEL SOUNDINGS ALSO INDICATE A GRADUAL DECREASE IN PRECIPITABLE WATER VALUES...MOST NOTABLY FROM FRIDAY TO SATURDAY. VALUES IN THE 0.70-0.80 INCH RANGE ON FRIDAY LOWER TO THE 0.40-0.50 INCH RANGE OVER THE WEEKEND. THE OTHER LESS NOTABLE CHANGES TO THE FORECAST WILL BE TO REDUCE CLOUD COVERAGE SOME AND TO GRADUALLY RAISE TEMPERATURES BEGINNING FRIDAY. THE LATEST GFS MOS GUIDANCE FOR DENVER HAS A MAX TEMP OF 85F. THAT/S UP 6 DEG F FROM WHAT WAS GIVEN BY THE 27TH/00Z MODEL RUN. UPPER LEVEL RIDGE OVER THE INTERIOR WEST IS FORECAST TO MIGRATE EASTWARD OVER THE FOUR CORNERS REGION DURING THE WEEKEND. SHOULD SEE A GRADUAL RISE IN TEMPERATURES THROUGH THE WEEKEND...AND POSSIBLY A RETURN TO 90 DEGREE TEMPERATURES ON THE PLAINS BY MONDAY. MONDAY AND BEYOND...MEDIUM RANGE MODELS PRETTY MUCH AGREE ON THE EASTWARD PROGRESS OF THE UPPER RIDGE. BY EARLY NEXT WEEK...GFS SHIFTS THE 500 MB RIDGE AXIS JUST EAST OF THE CONTINENTAL DIVIDE... POTENTIALLY OPENING UP THE DOOR TO AN INFLUX OF SUBTROPICAL MONSOONAL MOISTURE. MUCH OF THE MOISTURE TRAPPED UNDER THE RIDGE APPEARS TO BE LOCATED AT MID AND UPPER LEVELS...HOWEVER BY TUESDAY OR WEDNESDAY WE COULD SEE THIS MOISTURE LOWERING BEFORE THE FLOW ALOFT BECOME ZONAL AGAIN. FOR NOW WILL HOLD ONTO THE SLIGHT CHANCE OF AFTERNOON AND EVENING T-STORMS ALREADY IN THE FORECAST. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && 046/BAKER
Hazardous weather outlook, Jul 28, 10:32 AM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1032 AM MDT WED JUL 28 2004 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1032 AM MDT WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT MOVED THROUGH THE AREA EARLY THIS MORNING. BEHIND THE FRONT...STRONG NORTHERLY FLOW HAS DEVELOPED. LATER THIS AFTERNOON...THE ATMOSPHERE WILL BECOME MARGINALLY UNSTABLE ACROSS THE HIGH COUNTRY AND ADJACENT AREAS OF THE FRONT RANGE. THIS WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING...MAINLY EAST OF THE DIVIDE. WINDS NEAR THE SURFACE WILL BECOME MORE NORTHEASTERLY AS THE DAY WEARS ON...AND THUS ANY THUNDERSTORM WHICH DEVELOPS WILL NOT MOVE EAST OF I-25. NO SEVERE THUNDERSTORMS ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY...ALTHOUGH CHANCES WILL DECREASE EACH DAY AS DRIER HIGH PRESSURE AIR BEGINS TO MOVE IN FROM THE WEST. A FEW STORMS MAY STILL BECOME SEVERE ON THE NORTHEAST PLAINS LATE THURSDAY AFTERNOON AND EVENING WHERE LOW LEVEL MOISTURE...WIND SHEAR AND INSTABILITY WILL BE MORE FAVORABLE. HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN CONCERN. SATURDAY THROUGH TUESDAY...THE WARMING AND DRYING WILL CONTINUE ACROSS THE OUTLOOK AREA AS THE RIDGE OF HIGH PRESSURE MOVES OVER COLORADO. AS A RESULT ONLY ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED OVER THE HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 046/BAKER
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.